Alert archive / North Dakota / High Wind Watches in 2025
High Wind Watch 2, NWS Bismarck, ND
NWS Bismarck, ND issued this high wind watch at Mar 13, 2025, 3:14 PM CDT for 8 counties in North Dakota. It took effect at Mar 14, 2025, 7:00 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 13, 2025, 3:14 PM CDT (20:14 UTC)
- In effect from
- Mar 14, 2025, 7:00 PM CDT
- Expired
- Mar 14, 2025, 12:44 PM CDT
- In force
- Issued by
- NWS Bismarck, ND
Counties Dickey County, ND, Foster County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Stutsman County, ND, Wells County, ND
The radar
The Bismarck radar (KBIS), 122 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1728 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this high wind watch went out at Mar 13, 12:44 PM CDT, 2 hours 30 minutes earlier. Its key messages:
- Well above average temperatures today, except along the Canadian border.
- A storm system passing mainly to our east Friday into Saturday will bring some rain and snow to our area, but the main impacts look to stay to our east.
- Strong winds develop over much of central North Dakota into the James River Valley late Friday night into Saturday which may lead to visibility concerns in falling snow, especially in the James River Valley.
Area forecast discussion, Mar 13, 12:44 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1244 PM CDT Thu Mar 13 2025 .KEY MESSAGES... - Well above average temperatures today, except along the Canadian border. - A storm system passing mainly to our east Friday into Saturday will bring some rain and snow to our area, but the main impacts look to stay to our east. - Strong winds develop over much of central North Dakota into the James River Valley late Friday night into Saturday which may lead to visibility concerns in falling snow, especially in the James River Valley. && .UPDATE... Issued at 1244 PM CDT Thu Mar 13 2025 A surface low is analyzed in north central Montana, with a surface trough and weakening pressure gradient extending into southwest North Dakota. There is enough of a pressure gradient for breezy winds across the north and east, with pretty widespread cirrus across the area. No major changes with this update. UPDATE Issued at 944 AM CDT Thu Mar 13 2025 Radar returns have diminished across the north central this morning as expected, with a few obs of light rain over the past couple of hours. Made some adjustments to POPs and sky cover with this update, with more widespread cirrus upstream. Should be a pleasant mid-March day for the majority of the forecast area with well above average temperatures. UPDATE Issued at 645 AM CDT Thu Mar 13 2025 Limited updates needed this morning. Weak radar returns continue in north central and northeastern portions this morning. Some light rain, snow, or freezing rain remain possible through the mid morning hours in these areas. So far impacts and reports have been limited. Made some minor adjustments to PoPs based on the latest radar data. Otherwise the forecast remains on track. && .DISCUSSION... Issued at 421 AM CDT Thu Mar 13 2025 An upper level ridge continues to move over the Northern Rockies into Northern Plains today. An upper level wave continues to pass over northern North Dakota bringing in light rain so far. Temperatures have remained above freezing as the cold front is slowly stalling near the international border. Today is forecast to be the warmest days of week with high temperatures climbing into the lower 40s north to the mid 60s south. A dynamic upper level low is forecast to move across the Central Plains passing through the Northern Plains into Canada by this weekend. This upper level system continues to remain mostly east for precipitation impacts. In addition to the upper level low moving through the region, the jet stream will remain in split flow. A northern low pressure system will move through Saskatchewan bringing widespread lift across the western half of the state while the strong upper low moves up through the Central Plains. Precipitation chances remain around 40 to 60 percent Friday morning into the afternoon as this northern system spreads west to east. As this system moves through the region precipitation will start out as rain transitioning to mixed frozen precipitation by the evening hours before finally transition to snow overnight. Precipitation across the western and central will be from this northern system while the strong upper level low will bring precipitation to the eastern half of the state and the James River Valley. As the strong upper level low moves into the region Friday, a trowal axis looks to set up over the North Dakota Minnesota border overnight. The latest NBM data has a 19 percent chance of at least 2 inches snow or more for Jamestown. The GEFs has around a 30 percent chance of 2 inches or more in Jamestown. While the Euro has around a 24 percent chance of at least 2 inches of snow or more for Jamestown. This is a big down trend in precipitation accumulations from last nights data for all the ensembles. The QPF continues to decrease in our area causing this down trend and precipitation could fall as more rain and mixed freezing precipitation in the James River Valley. Ice accumulations remain low around 0.01 to 0.02 of an inch in the James River Valley and the northwest from the northern system. The ECMWF EFI has central and eastern North Dakota highlighted for high winds Saturday. A strong surface pressure gradient will push strong sustained winds around 45 mph with gusts up to 60 mph across the James River Valley into the Red River Valley late Friday into Saturday. Falling snow and strong winds could lead to visibility reductions mainly out east. Above normal temperatures are forecast to return by Sunday as another upper level ridge moves across the region. The southwest could warm back into the 50s while the northeast remains in the 20s. Monday above normal temperatures return to the southern half of the state before a cold front moves into the region with increased precipitation chances across the north. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1244 PM CDT Thu Mar 13 2025 VFR conditions at all terminals through most of the period. Breezy southeast to east winds will continue across northern and eastern North Dakota through the evening. Winds will shift northerly to then northwesterly through the night and into Friday as a surface low moves through the area, with strong winds expected across western North Dakota on Friday. Lower ceilings will begin moving into northern and western parts of the state after 12Z, getting down to IFR at KXWA at the end of the TAF period. Precipitation chances will accompany the lower ceilings, with only enough confidence to include prevailing precipitation at KXWA with this update, although there are low chances at KMOT/KDIK late in the period. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Jones DISCUSSION...Johnson AVIATION...Jones
Hazardous weather outlook, Mar 13, 12:42 PM CDT, 2 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1242 PM CDT Thu Mar 13 2025 NDZ025-037-048-051-141745- Foster-Stutsman-La Moure-Dickey- 1242 PM CDT Thu Mar 13 2025 This Hazardous Weather Outlook is for portions of southeast North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong northwest winds are likely Friday night through Saturday. This may combine with falling snow to significantly reduce visibility. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ005-012-013-021>023-035-036-046-047-050-141745- Rolette-McHenry-Pierce-McLean-Sheridan-Wells-Burleigh-Kidder- Emmons-Logan-McIntosh- 1242 PM CDT Thu Mar 13 2025 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong northwest winds are likely Friday night through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ040>045-141745- Slope-Hettinger-Grant-Bowman-Adams-Sioux- 1242 PM CDT Thu Mar 13 2025 /1142 AM MDT Thu Mar 13 2025/ This Hazardous Weather Outlook is for portions of south central North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong northwest winds are possible on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>004-009>011-017>020-031>034-141745- Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McKenzie- Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton- 1242 PM CDT Thu Mar 13 2025 /1142 AM MDT Thu Mar 13 2025/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MEJ
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 3:14 PM CDT | Wind Advisory | BIS | Adams, Bottineau, Bowman, Burleigh, Dickey, Emmons and 17 more | 52 hr |
Nearby
High Wind Watches in North Dakota, 2025Every high wind watch in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.